Teenagers Still Using Household Inhalant Drugs To Get High, Says Survey
Between 5-8% of 8th, 10th, and 12th-grade students have used inhalants at some point in their life, according to the National Institute of Health’s latest Monitoring the Future Survey. Also, the 2015 National Survey on Drug Use and Health found that more than 1.7 million Americans age 12 or older used inhalants in the previous year.
Many of the inhalants that teens are using are innocuous, everyday household items such as cans of whipped cream and solvents. Unlike other drugs or alcohol, they are likely easy to obtain and inexpensive.
According to a report by the National Institute on Drug Abuse in 2012, certain age groups seems to gravitate toward certain inhalants. For example, ages 12-15 favor gasoline, glue, shoe polish, spray paint, and lighter fluid, whereas older teens prefer nitrous oxide, and adults go for nitrites or alkyl nitrites.
Common inhalant drugs include:
- Liquid household solvent products, such as paint thinner.
- Aerosol cans that contain propellants and solvents, such as spray paint, keyboard cleaner, or vegetable spray.
- Gas found in items such as lighters, cans of whipped cream, and freon.
- Nitrites, also known as “poppers” that contain chemicals used in odorizers and leather cleaners.
Getting high from inhalants can be achieved in a few different ways, according to NIDA:
- Sniffing or snorting fumes from a container or dispenser (i.e. glue bottle.)
- Spraying aerosols into the nose or mouth.
- Huffing from a rag placed in the mouth, already soaked with chemicals.
- Inhaling fumes from chemicals put inside a plastic or paper bag.
- Inhaling from balloons filled with nitrous oxide (aka laughing gas.)
The high produced by inhalants typically only lasts a few minutes, so users may inhale over and over again to prolong the feeling.
Signs of inhalants use include slurred speech, dizziness, and euphoria. A person who has used an inhalant may appear drunk. Side effects can induce nausea and severe headaches. Long-term side effects may occur because the act of inhaling can reduce brain oxygen supply.
Rarely, inhalant use can be deadly, such as when inhaling concentrated doses of aerosol sprays – this action can result in heart failure and is known as “sudden sniffing death.”